Pennsylvania, 2015

Heavy Snow in Pennsylvania, February 1, 2015

February 1, 2015 · NWS PBZ · 1 event in 1 county or zone

A complex storm system produced snow and a wintry mix across portions of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from mid morning of the 1st into the early morning hours of the 2nd. A general 1 to 5 inches of snow fell north of I-70 into the evening hours of the 1st, before mixing with and changing to light freezing rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A complex storm system produced snow and a wintry mix across portions of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from mid morning of the 1st into the early morning hours of the 2nd. A general 1 to 5 inches of snow fell north of I-70 into the evening hours of the 1st, before mixing with and changing to light freezing rain. Precipitation remained snow longer across Mercer county in northwest Pennsylvania, where heavy snow accumulated over 6 inches in 12 hours. Otherwise light freezing rain brought a coating of ice to the ridges of Garrett county, Maryland, and the protected valleys in Tucker and Preston counties in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 1, 6:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 1, 6:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EST SUN FEB 1 2015

.SYNOPSIS...
LOW PRESSURE WILL BRING WINTRY WEATHER SUNDAY INTO MONDAY WITH
COLD TEMPERATURES FOR TUESDAY MORNING. ANOTHER COLD FRONT FOR THE
WEDNESDAY NIGHT WILL REINFORCE COLD AIR FOR THE LATTER PART OF
THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
WARMER TREND IN THE MODELS CONTINUES.  SURFACE LOW TRACKS INTO THE
OHIO VALLEY LATER TODAY...AND THEN ENE INTO THE CWA BY 12Z MONDAY.
INITIAL LIGHT BAND OF PRECIP THIS MORNING WILL MAINLY BE IN THE FORM
OF SNOW.  BEST ACCUMULATION OF AN INCH OR TWO WILL BE SEEN ACROSS
THE WESTERN CWA.  THIS BAND LIFTS OUT BY THIS AFTERNOON...WITH A DRY
SLOT THEN ENTERING THE CWA FROM THE SOUTHWEST.  THIS MAY REDUCE
PRECIP TO DRIZZLE FOR A TIME AS IT ROTATES ACROSS THROUGH THE EARLY
EVENING.  FIRST OF TWO LOW LEVEL WARM PUNCHES ALSO ARRIVES...WITH
AREAS SOUTH OF I-70 TURNING TO LIQUID BY 00Z.

SECOND WARM PUNCH ACCOMPANIES APPROACH OF H850 LOW TONIGHT...WHICH
WILL TRACK ACROSS NORTHERN OHIO TO ERIE BY 12Z MONDAY.  INCREASING
SW FLOW WILL BRING A RENEWED FEED OF MOISTURE...AND ALSO THE H850
ZERO LINE TO JUST SOUTH OF I-80.  THUS...SNOW WILL MIX WITH RAIN AND
FREEZING RAIN...BEFORE TURNING TO ALL RAIN FOR THE MAJORITY OF THE
CWA BY 06Z MONDAY. SURFACE LOW PASSES NEAR OR JUST SOUTH OF PIT LATE
TONIGHT...WHICH WILL TURN WINDS TO MORE OF A WESTERLY COMPONENT AND
START TO BRING COLDER AIR BACK IN.  EXPECT MOST OF OHIO TO TURN BACK
TO SNOW BY 12Z MONDAY...WITH REST OF CWA FOLLOWING IN QUICK ORDER
LATER MONDAY MORNING.  POPS DECREASE AS WELL WITH DEEPER MOISTURE
BEING SHUNTED OFF TO THE EAST.

AFTER COLLABORATION...ELECTED TO DOWNGRADE COLUMBIANA AND BEAVER
COUNTIES TO AN ADVISORY...AND LEFT ALL OTHER HEADLINES INTACT FOR
NOW.  WILL NOT BE SURPRISED IF A FURTHER NORTHWARD MOVEMENT OF
WARNINGS/ADVISORIES IS NEEDED LATER TODAY DEPENDING ON EVENTUAL
STRENGTH OF WARM SURGE.  FOREST/VENANGO/MERCER STILL PICTURED AS
REMAINING MOSTLY SNOW...ALTHOUGH A BRIEF MIX WILL STILL BE POSSIBLE
TONIGHT.  WINTRY MIX AND RAIN WILL HOLD BACK ACCUMULATIONS SOUTH OF
THERE. CL

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
DRY SLOT WILL BEGIN PUSHING EAST OF THE CWA LINE BY MON MORNING AS
WE TRANSITION TO COLD ADVECTION IN THE WAKE OF THE LOW. 12Z MON
MARKS A GOOD TRANSITION POINT IN THE SYSTEM AS MOST PRECIP WILL HAVE
FULLY CHANGED OVER TO SNOW AS THE SFC LOW MOVES EAST THROUGH PA.
STRATIFORM SNOW WILL STILL BE PRESENT THROUGH MID-MORNING AS THE
MID-LEVEL DEFORMATION BAND EVIDENT ON THE LATEST NAM SWINGS
THROUGH...DESPITE A STOUT 500MB JET THAT WILL INJECT DRY AIR INTO
AXIS OF THE UPPER LOW. COPIOUS MOISTURE STILL EXISTS FROM THE SFC TO
700MB AND REMAINS THROUGH THE EARLY EVENING AS THE BOTTOM DROPS OUT
ON THE MID-LEVEL TEMPS.

VERY STRONG CAA WILL BRING 850MB TEMPS DOWN NEARLY 20C IN THE MATTER
OF 12HRS. THE DENDRITIC GROWTH ZONE WILL DROP LIKE AN ANCHOR TO THE
SFC ALLOWING EVERY BIT OF MOISTURE TO PRECIPITATE OUT IN THE FORM OF
SNOW. RAPID COOLING OF THE MID-LEVELS WILL TRANSLATE TO THE SFC
CAUSING ADDITIONAL PROBLEMS AS SFC TEMPS ARE EXPECTED TO DECREASE
THROUGH THE DAY. THIS WILL MEAN THAT UNTREATED PAVEMENT SURFACES
COULD SEE FLASH FREEZING...AND THAT SLICK SPOTS COULD EXIST EVEN IN
THE ABSENCE OF EARLIER HEAVY SNOW OR MIXED PRECIPITATION.

SNOW SHOWERS IN COLD AIR BEHIND THE UPPER LOW COULD PRODUCE AROUND
AN INCH OF FLUFFY ACCUMULATION ACROSS MUCH OF THE LOWLAND
COUNTIES...WITH A LITTLE MORE IN THE RIDGES OF PA/MD/WV AND UP
NORTH. EXPECTING FLUFFY SNOW SHOWERS TO FINALLY TAPER DOWN TO
FLURRIES AND THEN FULLY CEASE BY MIDNIGHT MON AS THE MOISTURE DRIES
UP. TEMPERATURE FORECAST TUES MORNING IS TRICKY...AS SOON AS THE
COLD AIR ARRIVES...ITS GONE AND WAA BEGINS TO KICK IN BY DAY BREAK
TUES. WILL REMAIN BELOW GUIDANCE TUES MORNING AS WE DECOUPLE UNDER
HIGH PRESSURE WITH CLEARING SKIES AND A LINGERING SNOWPACK. CALM
SFC WINDS MAY PRECLUDE THE NEED FOR A WIND CHILL ADVISORY ALONG THE
NORTH TUES MORNING...BUT IT WILL BE DOWNRIGHT COLD REGARDLESS.
TAX

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE TEMPORARY EXODUS OF HIGH PRESSURE MARKS THE BEGINNING OF THE
EXTENDED AS A WEAK LOW MOVES THROUGH THE SRN GREAT LAKES BY
MID-WEEK. THIS RELATIVELY DRY SYSTEM SHOULD PRODUCE LIGHT SNOW ALONG
THE NRN PERIPHERY OF THE CWA WEDS INTO THURS...BUT JUST AS
IMPORTANT...THE TRAILING COLD FRONT WILL REINFORCE THE UPPER LEVEL
TROF AS COLD AIR POURS IN TOWARDS THE END OF THE WEEK. HIGH PRESSURE
WILL ENSURE A DRY START TO THE WEEKEND...BUT ANOTHER LOW IS POISED
TO IMPACT THE AREA BY NEXT SUN.
TAX

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
INITIAL BAND OF LIGHT SNOW IN PLACE...WITH MOSTLY MVFR CIG AND
IFR VSBY. FKL/DUJ WILL BEGIN TO SNOW SOON. EXPECT THIS BAND TO
LIFT OUT BY MIDDAY. A DRY SLOT MAY IMPACT THE AREA THIS
AFTERNOON...LEADING TO SEVERAL HOURS OF VFR CONDTIONS FOR MANY
TERMINALS. FKL/DUJ SHOULD REMAIN IN THE SNOW FOR THE MOST PARTY
WITH LOW MVFR/IFR. LOW CONFIDENCE FORECAST FOR THE AFTERNOON.
RENEWED MOISTURE PUSH TONIGHT AS SURFACE LOW APPROACHES...WITH ALL
SITES EXPECTED TO DROP DOWN TO IFR AND PERHAPS LIFR. FKL/DUJ WILL
CONTINUE WITH SNOW...WHILE OTHER SITES CHANGE TO RAIN OR HAVE A
PERIOD OF WINTRY MIX. DID NOT INCLUDE ICY PRECIP TYPES
YET...HOPING FOR MORE CLARITY IN FUTURE FORECASTS. COLDER AIR
RETURNS TO ZZV JUST BEFORE THE END OF THE TAF PERIOD...WITH RAIN
CHANGING BACK TO SNOW. CL

OUTLOOK.../MONDAY THROUGH THURSDAY/...
WIDESPREAD RESTRICTIONS CAN BE EXPECTED INTO MONDAY AS A LOW
PRESSURE SYSTEM CROSSES THE REGION. NEXT CHANCE FOR WIDESPREAD
RESTRICTIONS WILL BE WITH A WEDNESDAY COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...WINTER WEATHER ADVISORY UNTIL NOON EST MONDAY FOR OHZ039>041-
     048>050-057>059.
PA...WINTER WEATHER ADVISORY UNTIL NOON EST MONDAY FOR PAZ020-021-
     029-073-074.
     WINTER STORM WARNING UNTIL NOON EST MONDAY FOR PAZ007>009-
     013>016-022-023.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST MONDAY FOR WVZ001>003.

&&
Hazardous weather outlook, Feb 1, 6:04 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 AM EST SUN FEB 1 2015

OHZ039>041-048>050-057>059-PAZ020-021-029-073-074-WVZ001>003-021115-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-BEAVER-ALLEGHENY-WASHINGTON-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-BROOKE-OHIO-
604 AM EST SUN FEB 1 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-021115-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
604 AM EST SUN FEB 1 2015

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ076-WVZ023-041-021115-
GARRETT-FAYETTE RIDGES-PRESTON-TUCKER-
604 AM EST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A LIGHT WINTRY MIX IS POSSIBLE TONIGHT. WINTER WEATHER ADVISORIES
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-PAZ031-075-WVZ004-012-021-022-021115-
NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
604 AM EST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Mercer

When
February 1, 8:00 AM EST to 10:00 PM EST
Where
Mercer forecast zone
Reported by
Newspaper
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

A newspaper reported more than 6 inches of snow had fallen across parts of Mercer county during the day.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556965.